Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Miami, FL

June 27, 2008Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 27, 2008, 7:59 PM EDT for Collier County, Hendry County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 7:59 PM EDT (23:59 UTC)
Expired
Jun 27, 2008, 8:46 PM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 152 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 272359
SVRMFL
FLC021-051-280100-
/O.NEW.KMFL.SV.W.0093.080627T2359Z-080628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
759 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HENDRY COUNTY IN SOUTH FLORIDA.
  NORTH CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 900 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF FELDA...AND MOVING SOUTHWEST AT 8 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2643 8158 2643 8157 2651 8157 2672 8157
      2672 8155 2671 8139 2644 8140 2641 8158
TIME...MOT...LOC 2359Z 066DEG 7KT 2662 8154

$$

TINGLER
1 follow-up statement
000
WWUS52 KMFL 280046
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
844 PM EDT FRI JUN 27 2008

FLC021-051-280054-
/O.CAN.KMFL.SV.W.0093.000000T0000Z-080628T0100Z/
HENDRY FL-COLLIER FL-
844 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLLIER AND WEST
CENTRAL HENDRY COUNTIES IS CANCELLED...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2643 8158 2643 8157 2651 8157 2672 8157
      2672 8155 2671 8139 2644 8140 2641 8158
TIME...MOT...LOC 0044Z 008DEG 8KT 2643 8146 2659 8157

$$

TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:46 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 27, 7:46 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
746 PM EDT FRI JUN 27 2008

.AVIATION...LOW CHANCE OF A SHRA OR TSRA AT ALL TERMINALS
OVERNIGHT... LEFT OUT PRECIP WORDING, HOWEVER APF CAN EXPECT A FEW
TS IN THE VICINITY DURING AFTERNOON HOURS SATURDAY ALONG THE SEA
BREEZE... VCTS AFTER 17Z. OVERALL EXPECT VFR CONDITIONS TO PREVAIL
FOR MOST IF NOT ALL OF THE PERIOD. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 315 PM EDT FRI JUN 27 2008/

DISCUSSION...
CURRENT WATER VAPOR ANIMATION AND REGIONAL RAOB DATA FROM 27/12Z
CONFIRM THE PRESENCE OF A SEASONABLY STRONG MID/UPPER-LEVEL
RIDGE IN PLACE ACROSS THE FLORIDA STRAITS THIS AFTERNOON. A STRONG
INVERSION IN THE 900-850 MB LAYER...COUPLED WITH DRIER AIR IN THE
MID-LEVELS...HAS SIGNIFICANTLY LIMITED THE COVERAGE OF
CONVECTION...COMPARED TO WHAT HAS BEEN SEEN IN RECENT DAYS. WITH
THAT SAID...LOW-LEVEL CONVERGENCE MAY STILL PROVE SUFFICIENT TO
INITIATE SCATTERED THUNDERSTORM DEVELOPMENT OVER THE NORTHWEST
COUNTIES LATER THIS AFTERNOON...AS CONVECTIVE TEMPERATURES ARE
REACHED. WITH THIS REGION LOCATED TO THE NORTH OF THE PRIMARY
RIDGE AXIS...STRONGER DEEP LAYER SHEAR AND COOLER MID-LEVEL
TEMPERATURES WILL BE IN PLACE TO SUPPORT STRONG/SEVERE STORMS IF
ACTIVITY INDEED DEVELOPS.

A PERSISTENCE FORECAST WILL BE LIKELY BE THE BEST COURSE OF ACTION
FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD...WITH
MODELS MAINTAINING THE UPPER-LEVEL RIDGE ACROSS FLORIDA THROUGH AT
LEAST SUNDAY. THUS...WILL CONTINUE TREND OF SCATTERED AFTERNOON
SHOWERS/STORMS ALONG THE GULF COAST AND ACROSS THE NORTHWESTERN
PORTION OF THE FORECAST AREA...WHERE PREVAILING EAST/NORTHEAST
STEERING FLOW WILL MOVE ANY CONVECTION DEVELOPING ACROSS THE
INTERIOR AND AROUND LAKE OKEECHOBEE. ISOLATED NOCTURNAL ACTIVITY
WILL ALSO BE POSSIBLE ALONG THE IMMEDIATE SOUTHEAST COAST AND
ATLANTIC WATERS. CONDITIONS ON THE SYNOPTIC SCALE WILL BEGIN TO
GRADUALLY CHANGE ON SUNDAY...AS UPPER LOW CURRENTLY DIGGING TOWARD
THE GREAT LAKES REGION BEGINS TO OPEN INTO A WAVE AND SHIFT
NORTHEASTWARD ACROSS SOUTHERN QUEBEC/ONTARIO. THIS WILL FORCE THE
UPPER-LEVEL RIDGE TO RETREAT EASTWARD INTO THE ATLANTIC...AND
ALLOW PRECIPITATION CHANCES TO INCREASE PARTICULARLY FOR THE
INTERIOR AND GULF COAST ZONES. REGARDING TEMPERATURES...WILL ALSO
USE A PERSISTENCE FORECAST...AND A FEW DEGREES TO MINIMUM
TEMPERATURES ALONG THE ATLANTIC COAST GIVEN MODERATE SOUTHEAST
FLOW REGIME IN PLACE.

THE CHANCES FOR PRIMARILY DIURNAL SHOWER/THUNDERSTORM ACTIVITY
STILL APPEAR TO INCREASE EVEN FURTHER DURING THE EXTENDED FORECAST
PERIOD...WITH SOUTHWEST STEERING FLOW INDUCED BY A SHEARING MID-
LEVEL TROUGH OVER THE NORTHEAST STATES PROGGED TO DEVELOP AS EARLY
AS MONDAY. THIS WILL PATTERN WILL RESULT IN PWATS INCREASING TO
2-2.25 INCHES FOR THE ENTIRE AREA ONCE AGAIN...AND WILL ALSO ALLOW
FOR A GREATER COVERAGE OF SHOWERS/STORMS...ESPECIALLY WITH
ACTIVITY DEVELOPING ALONG THE GULF COAST SEA BREEZE. MODEL
FORECAST SOUNDINGS INDICATE THAT MID-LEVEL FLOW MAY BEGIN TO BACK
AS ATLANTIC UPPER RIDGE APPROACHES THE REGION ONCE AGAIN ON
THURSDAY/FRIDAY...POTENTIALLY ALLOWING AFTERNOON CONVECTION TO
BECOME CONCENTRATED ACROSS THE INTERIOR PORTION OF THE PENINSULA.

MARINE...
EAST TO SOUTHEAST FLOW WILL CONTINUE ACROSS THE LOCAL COASTAL
WATERS THROUGH THE PERIOD...WITH PREVAILING WIND SPEEDS IN THE
10-15 KNOT RANGE AND SEAS IN THE 2-4 FEET RANGE EXPECTED ACROSS
ALL OF THE LOCAL COASTAL WATERS. A MODERATE RISK OF RIP CURRENTS
WILL LIKELY CONTINUE ALONG THE ATLANTIC COAST THROUGH THE UPCOMING
WEEKEND.

FIRE WEATHER...
THERE ARE NO FIRE WEATHER RELATED CONCERNS THROUGHOUT THE FORECAST
PERIOD...WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO REMAIN
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  89  77  88 / 20 20 20 50
FORT LAUDERDALE  83  90  82  89 / 20 20 20 40
MIAMI            82  90  81  89 / 20 20 20 40
NAPLES           75  92  75  91 / 20 30 20 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...70/DD
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 27, 2:55 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT FRI JUN 27 2008

FLZ063-066>075-168-172>174-280200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
255 PM EDT FRI JUN 27 2008

...ISOLATED TO SCATTERED SCATTERED STORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING...
...FEW STRONG STORMS POSSIBLE NORTHWEST INTERIOR AREAS THROUGH EARLY EVENING...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: SOUTHEAST WINDS OF 10 TO 15 MPH WILL ALLOW FOR A
MODERATE RISK OF RIP CURRENTS THIS AFTERNOON ALONG THE ATLANTIC
BEACHES OF SOUTH FLORIDA.

THUNDERSTORMS: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS
OVER SOUTH FLORIDA. A FEW OF THE STORMS COULD BE STRONG WITH GUSTY
WINDS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL. IF YOU SEE
LIGHTNING OR HEAR THUNDER, MOVE INSIDE UNTIL THE STORMS HAVE
PASSED BY.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 50 MPH, ESPECIALLY OVER THE NORTHWEST INTERIOR AREAS OF SOUTH
FLORIDA THIS AFTERNOON INTO EARLY EVENING.

HAIL: THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN COOL THIS
AFTERNOON INTO EARLY THIS EVENING OVER SOUTH FLORIDA. THIS WILL
ALLOW FOR THE STRONGEST STORMS TO PRODUCE HAIL UP TO DIME SIZE
WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE, ESPECIALLY OVER
THE NORTHWEST INTERIOR AREAS OF SOUTH FLORIDA.

FLOODING: THE MOVEMENT OF ANY STORM THAT DEVELOPS TODAY WILL BE
SLOW ENOUGH TO PRODUCE LOCALLY HEAVY DOWNPOURS. THIS, IN TURN,
COULD RESULT IN PONDING OF WATER IN POORLY DRAINED LOCATIONS
ESPECIALLY OVER THE INTERIOR AREAS.

TEMPERATURES: A COMBINATION OF STRONG HEATING AND A VERY MOIST
AIRMASS ACROSS THE INTERIOR AREAS TODAY WILL ALLOW HEAT INDICES
TO APPROACH OR EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERSISTENT EAST TO SOUTHEAST WIND WILL MAINTAIN AT LEAST A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES
THROUGH THE END OF THE WEEKEND. OTHERWISE, SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA EACH DAY, WITH RAIN CHANCES INCREASING BY THE BEGINNING OF
NEXT WEEK. LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED OVER THE NORTHWEST INTERIOR AREAS
THIS AFTERNOON INTO EARLY EVENING HOURS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 27, 6:38 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
638 PM EDT FRI JUN 27 2008

FLZ063-066-272315-
HENDRY FL-GLADES FL-
638 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN HENDRY COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MOORE HAVEN...MOVING NORTHWEST
AT 3 MPH.

THIS STORM WILL AFFECT...

  THE INTERSECTION OF HIGHWAY 27 AND STATE ROAD 80

AND SURROUNDING AREAS.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
DIME SIZED HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2672 8117 2677 8115 2677 8102 2673 8100
      2666 8108
TIME...MOT...LOC 2238Z 126DEG 2KT 2674 8110

TINGLER
Special weather statement, Jun 27, 7:01 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
701 PM EDT FRI JUN 27 2008

FLZ063-272330-
GLADES FL-
701 PM EDT FRI JUN 27 2008

...STRONG THUNDERSTORM MOVING ACROSS FAR WESTERN GLADES COUNTY...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MUSE...MOVING SOUTH AT 4 MPH.

THIS STORM WILL AFFECT...

  STATE ROAD 74 ALONG THE GLADES AND CHARLOTTE COUNTY LINE...

AND SURROUNDING AREAS.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2703 8145 2684 8153 2682 8157 2703 8156
TIME...MOT...LOC 2301Z 020DEG 3KT 2694 8155

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:04 PM EDTSpecial Marine WarningMFL56 min
Jun 27, 6:38 PM EDTSpecial Weather StatementMFLHendry37 min
Jun 27, 7:01 PM EDTSpecial Weather StatementMFLGlades29 min
Jun 27, 7:12 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.